Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 59, NWS Lake Charles, LA

December 24, 2009Iberia Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Dec 24, 2009, 9:27 AM CST for Iberia Parish, Saint Martin Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2009, 9:27 AM CST (15:27 UTC)
Expired
Dec 24, 2009, 10:00 AM CST
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Iberia Parish, LA, Saint Martin Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 24, 4:50 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
3.0
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 241527
TORLCH
LAC045-099-241600-
/O.NEW.KLCH.TO.W.0059.091224T1527Z-091224T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
927 AM CST THU DEC 24 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  CENTRAL ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL 1000 AM CST

* AT 925 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAKE FAUSSE
  POINTE...MOVING NORTH AT 35 MPH.

* THE TORNADO WILL BE...
  EAST OF CATAHOULA AT 945 AM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATES A TORNADO MAY FORM AT ANY
TIME. TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME...WHETHER IT IS TIED DOWN OR NOT...
EVACUATE IT AND FIND A MORE STURDY SHELTER. MOBILE HOMES CAN BE
PICKED UP OR TOSSED BY THE TORNADO.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2999 9156 2999 9171 3026 9170 3027 9158
      3026 9155 3026 9149 3025 9148
TIME...MOT...LOC 1526Z 189DEG 31KT 3003 9163

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Dec 24, 9:03 AM CST, 24 minutes earlier.

Area forecast discussion, Dec 24, 9:03 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
903 AM CST THU DEC 24 2009

.DISCUSSION...
QUICK UPDATE TO REMOVE LOCATIONS WEST OF THE LINE OF THUNDERSTORMS
FROM THE TORNADO WATCH...AND TO CHANGE WX THERE TO OCNL -RA. NO
OTHER CHANGES AT THIS TIME.

13

&&

.PREV DISCUSSION... /ISSUED 610 AM CST THU DEC 24 2009/

AVIATION...BAND OF THUNDERSTORMS ASSOCIATED WITH A COLD FRONT MOVING
EAST AT 35 MPH JUST NOW MOVING PAST BPT WILL BE MOVING INTO LCH
AROUND 14Z AND AEX AT 15Z. EXPECT GUSTS TO 40 KNOTS WITH IFR
CIGS/VIS IN HEAVY RAIN WITH THE BAND AND THE FRONT IMMEDIATELY
FOLLOWING WITHIN AN HOUR WILL TAPER OFF THE RAIN. LFT AND ARA CAN
EXPECT THIS BAND AT 17Z AFTER IT SLOWS SOME. MVFR CIGS WITH A FEW
SHOWERS IN THE WAKE OF THE FRONT WITH GUSTY WESTERLY WINDS. SKIES
WILL CLEAR FROM WEST TO EAST TNITE FOR BPT AND LCH WITH MVFR CIGS
IMPROVING TO VFR. LFT, ARA AND AEX WILL SEE VFR CIGS CLEARING MID-
MORNING CHRISTMAS DAY.

SWEENEY

PREV DISCUSSION... /ISSUED 519 AM CST THU DEC 24 2009/

UPDATE...
UPDATED FOR NEW TOR WATCH UNTIL 19Z FOR SE TX AND SRN LA.
ALSO EXTENDED THE LAKE WIND ADVISORY FOR AREAS NORTH OF THE
I-10 CORRIDOR. SQUALL LINE HAS NOW MOVED INTO SOUTHEAST TEXAS.

PREV DISCUSSION... /ISSUED 432 AM CST THU DEC 24 2009/

DISCUSSION...
A COLD FRONT WILL BE ENTERING SOUTHEAST TEXAS AND SOUTHERN
LOUISIANA THIS MORNING. STRONG THUNDERSTORMS ARE DEVELOPING
OUT AHEAD OF THIS LATEST FRONT. PERIODS OF RAIN AND SHOWERS
WILL CONTINUE BEHIND THE FRONT BEFORE DRIER AIR PUSHES IN
LATE THIS AFTERNOON.

WE HAVE ALREADY REACHED THE HIGH TEMPERATURE FOR THE DAY WITH
AFTERNOON FALLING INTO THE LOWER 60S THIS AFTERNOON. STRONG WEST
TO NORTHWEST WINDS BEHIND THE FRONT WITH A SMALL CRAFT ADVISORY
AND LAKE WIND ADVISORY IN EFFECT FOR TODAY SOUTH OF THE I-10
CORRIDOR.

THE GOOD NEWS IS SKIES WILL BE CLEARING TONIGHT WITH A COLD START
TO THE CHRISTMAS DAY. TEMPS ACRS THE LAKES REGION IS SE TX AND
CNTRL LA WILL BE HOVERING IN THE LOWER 30S WHILE MID 30S WILL HOLD
ALONG THE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  63  34  52  33 /  70  10   0  10
KBPT  63  32  52  34 /  70  10   0  10
KAEX  62  32  49  29 / 100  10   0  10
KLFT  65  36  52  33 / 100  10   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ACADIA-ALLEN-
     AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-IBERIA-
     JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-RAPIDES-ST.
     LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION-VERNON.

TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR HARDIN-JASPER-
     JEFFERSON-NEWTON-ORANGE-TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR CALCASIEU LAKE-
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM-COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT
     20 NM-COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM-SABINE LAKE-VERMILION BAY-
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM-WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM-WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM
     20 NM TO 60 NM.

&&
Hazardous weather outlook, Dec 24, 5:23 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 AM CST THU DEC 24 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-251130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
523 AM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
TORNADO WATCH UNTIL 1 PM. A SQUALL LINE IS MARCHING THROUGH
SOUTHEAST TEXAS AT THIS TIME WILL MOVE INTO SW LOUISIANA AROUND
6 AM AND CONTINUE MOVING OFF TO THE EAST.

WINDY AND MUCH COOLER BEHIND THE FRONT WITH A LAKE WIND ADVISORY
FOR AREA LAKES THROUGH 6 PM.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 24, 8:09 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
809 AM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     MARINE TSTM WIND 1 E SABINE PASS         29.73N 93.87W
12/24/2009  M44.00 MPH       GMZ430             LA   C-MAN STATION

            NOS TIDE GAUGE AT SABINE PASS RECORDED A WIND GUST TO 38
            KNOTS OR 44 MPH.

0700 AM     TSTM WND DMG     HACKBERRY               29.97N 93.43W
12/24/2009                   CAMERON            LA   EMERGENCY MNGR

            VACANT HOUSE AND WORKSHOP BLOWN DOWN.

0712 AM     FUNNEL CLOUD     PINE PRAIRIE            30.78N 92.42W
12/24/2009                   EVANGELINE         LA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED FUNNEL CLOUD NEAR HWY 167 AND
            PINE PRARIE

0735 AM     TORNADO          5 N CROWLEY             30.28N 92.38W
12/24/2009                   ACADIA             LA   LAW ENFORCEMENT

            ACADIA PARISH SHERRIFS OFFICE REPORTS TORNADO TOUCHDOWN
            EAST OF HWY 13 5 MILES NORTH OF CROWLEY WITH DAMAGES TO
            HOUSES...DAMAGE UNKNOWN AT THIS TIME

0745 AM     FUNNEL CLOUD     1 W IOTA                30.33N 92.51W
12/24/2009                   ACADIA             LA   NWS EMPLOYEE

            RELATIVES OF NWS EMPLOYEE SAW FUNNEL CLOUD PASS OVERHEAD.

0748 AM     TORNADO          6 N CROWLEY             30.30N 92.38W
12/24/2009                   ACADIA             LA   PUBLIC

            PAIR OF TORNADOES REPORTED HEADING NORTH ON HWY 13
            BETWEEN EUNICE AND CROWLEY

&&

RUA
Local storm report, Dec 24, 8:18 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
818 AM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     GUEYDAN                 30.03N 92.51W
12/24/2009                   VERMILION          LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS PERSON TRAPPED IN DAMAGED
            BUILDING IN GUEYDAN DUE TO POSSIBLE TORNADO.

&&

RUA
Local storm report, Dec 24, 8:49 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
849 AM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     TSTM WND DMG     NW GRAND CHENIER        29.77N 92.98W
12/24/2009                   CAMERON            LA   PUBLIC

&&

BRAZZELL
Local storm report, Dec 24, 9:02 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
902 AM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND DMG     SCOTT                   30.24N 92.09W
12/24/2009                   LAFAYETTE          LA   PUBLIC

            TREE ON A HOUSE IN SCOTT.

&&

BRAZZELL
Local storm report, Dec 24, 9:11 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
911 AM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND DMG     SCOTT                   30.24N 92.09W
12/24/2009                   LAFAYETTE          LA   PUBLIC

            *** 1 FATAL *** TREE ON A HOUSE IN SCOTT.

&&

BRAZZELL
Local storm report, Dec 24, 9:14 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
914 AM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TORNADO          CHURCH POINT            30.40N 92.21W
12/24/2009                   ACADIA             LA   LAW ENFORCEMENT

            POSSIBLE TORNADO AT CHURCH POINT WITH A ROOF OFF OF A
            HOUSE.

&&

BRAZZELL

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 4:09 AM CSTSpecial Marine WarningLCH2 hr
Dec 24, 6:18 AM CSTSpecial Marine WarningLCH57 min
Dec 24, 7:00 AM CSTSpecial Marine WarningLCH90 min
Dec 24, 7:20 AM CSTTornado WarningLCHAvoyelles, Evangeline, Saint Landry25 min
Dec 24, 7:37 AM CSTTornado WarningLCHAcadia, Saint Landry23 min
Dec 24, 7:42 AM CSTTornado WarningLCHAvoyelles33 min
Dec 24, 7:45 AM CSTTornado WarningLCHAcadia, Evangeline, Saint Landry30 min
Dec 24, 8:02 AM CSTSpecial Marine WarningLCH118 min
Dec 24, 8:22 AM CSTTornado WarningLCHEvangeline23 min
Dec 24, 8:32 AM CSTTornado WarningLCHIberia, Vermilion28 min
Dec 24, 8:34 AM CSTTornado WarningLCHAvoyelles, Evangeline, Rapides26 min
Dec 24, 8:39 AM CSTTornado WarningLCHSaint Landry36 min
Dec 24, 8:56 AM CSTTornado WarningLCHIberia, Lafayette, Saint Martin34 min
Dec 24, 9:03 AM CSTTornado WarningLCHIberia, St. Mary27 min
Dec 24, 9:17 AM CSTTornado WarningLCHSaint Landry, Saint Martin28 min
Dec 24, 10:00 AM CSTSpecial Marine WarningLCH60 min
Dec 24, 10:41 AM CSTRiver Flood WarningLCHCalcasieu24 hr
Dec 24, 10:41 AM CSTRiver Flood WarningLCHAcadia, Jefferson Davis34 hr
Dec 24, 10:52 AM CSTGale WarningLCH19 hr

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.